DR ELLIE CANNON: Cold feet? I just want to know why mine get so HOT every night

After reading your answer to a reader’s question last week about cold feet, I realised I have the opposite problem. My feet get very hot at night and keep me awake. My doctor reckons I had arthritis, though there’s no pain. I take amlodipine for high blood pressure, and earlier this year I was diagnosed with prostate cancer and had surgery to remove it.

Hot feet are a frustrating and troublesome problem – much like cold feet, but less common.

Anything that results in inflammation would lead to a feeling of heat, so arthritis could be the cause. But if feet were so arthritic that they were hot due to inflammation, it is likely they would be painful as well.

Feet can also feel hot due to a skin infection, but this would not normally be a long-term problem, nor on both sides.

Depending on the treatment for the prostate cancer, this might be relevant. Certain types of chemotherapy may result in the side effect of burning feet due to nerve damage.

Hot feet are a frustrating and troublesome problem – much like cold feet, but less common (stock image)

Nerves are responsible for how we feel heat and cold, as well as touch and pain. If the nerves at the end of the toes are damaged, this is called peripheral neuropathy. An inexplicable feeling of heat is just one way that this can manifest itself.

Peripheral neuropathy can also occur as a consequence of diabetes and Vitamin B12 deficiency, but it is not usually associated with high blood pressure. It is, however, a very rare side effect of the common high-blood-pressure medication amlodipine. More often, the drug causes ankle swelling, and fluid build-up within the feet may cause them to feel hot.

Hot feet respond well to cooling creams and specific medications that target pain within the nerve.

The cause should really be identified by the GP before starting any treatment.

I am gradually losing my hair and it’s really bothering me. My doctor says there’s nothing wrong with me. I would not dispute what she says, but the problem is real and I cannot seem to find a solution. I am a 77-year-old woman and pretty active, and I take care of my health. Can you help?

Hair loss can be very distressing, and there are a number of causes that affect women specifically.

After the menopause, there is a degree of hair loss due to the level of the female hormone oestrogen dropping. This would cause all-over thinning and would be most noticeable soon after the menopause when a woman is in her 50s or 60s.

   

More from Dr Ellie Cannon for The Mail on Sunday…

Iron levels in the body and hair thickness are closely related, particularly if you have low iron stores. This can be checked easily by your doctor, who may also want to take further blood tests. Iron levels drop due to diet or as a result of anaemia, when the body is losing or not making enough red blood cells. This would show up in blood tests. Changing diet so that more iron is consumed, or taking supplements, can improve hair growth.

Another common reason for hair loss would be an underactive thyroid gland. This causes a range of symptoms including tiredness, weight gain and constipation, but hair loss is often quite marked as well. Again, this can be checked by blood tests.

Hair loss doesn’t generally cause a sore scalp. But if this is also an issue, the hair loss may in fact be due to a skin condition on the scalp that is damaging hair growth as well.

A fungal condition of the scalp such as ringworm, or a painful skin condition like psoriasis, would cause a tender scalp as well as hair loss in those areas. Ask your GP to have another look.

I am 71 and have always enjoyed dancing and walking, which has kept me fit. But since a fall in 2016, I suffer from an unstable knee that keeps dislocating. A physiotherapist told me it ‘isn’t bad enough’ for surgery and suggested I use a stick. Is there anything I can do?

The knee is a very complex joint held together with multiple ligaments. At the front is an extra bone: the kneecap, or patella. Problems with any of these parts can result in dislocation – the medical term for a bone getting stuck out of its normal position – and instability.

DO YOU HAVE A QUESTION FOR DR ELLIE? 

Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT. 

Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies. 

If you have a health concern, always consult your own GP.  

Physiotherapy strengthens the large muscles surrounding the knee, usually the quadriceps at the front of the thigh, in order to support the knee better and stabilise it.

The first stage to getting this sorted out would be an MRI scan of your knee. This will show all the ligaments, bones and fluid within the joint. Often a knee dislocation involves the patella not being where it should be. Ligament issues can also cause this type of instability.

In some NHS areas, there is a triaging system where specialist physios are the first port of call for any orthopaedic problem. They make the referrals to the scan departments and to the orthopaedic surgeon.

Knee surgery should be an option. This would involve repair or reconstruction of the ligaments, or even a knee replacement. The extent of surgery needed could only be decided by a specialist knee surgeon.

I’ll keep taking antidepressants 

Last week I wrote in You magazine about taking antidepressants for my anxiety. I was overwhelmed by the response, with scores of readers writing to thank me for being so honest.

But I also saw some odd criticism on Twitter, from a handful of fringe psychiatry researchers who seem to have made it their business to find negative things to say about the tablets.

Last week I wrote in You magazine about taking antidepressants for my anxiety. I was overwhelmed by the response, with scores of readers writing to thank me for being so honest (stock image)

Last week I wrote in You magazine about taking antidepressants for my anxiety. I was overwhelmed by the response, with scores of readers writing to thank me for being so honest (stock image)

One, dismissively calling me a ‘TV doctor’, suggested I was mistaken that low levels of the brain chemical serotonin caused depression. But I said no such thing. I’m well aware serotonin isn’t the be-all and end-all of mental health – my point is this doesn’t matter.

What matters is that antidepressants work. That’s what matters to my patients, who I encourage to ignore the naysayers. Until that changes, I’m going to carry on taking and prescribing them.

Don’t give up on your vapes 

Vaping, in the long term, could be just as bad for the heart as smoking tobacco – so claimed numerous reports last week. This alarmed me, given that e-cigarettes are an NHS-backed way to quit. But the stories weren’t accurate.

The study behind the stories involved exposing mice to high doses of the chemicals used in vapes for long periods, giving the poor rodents palpitations.

Vaping, in the long term, could be just as bad for the heart as smoking tobacco ¿ so claimed numerous reports last week. This alarmed me, given that e-cigarettes are an NHS-backed way to quit (stock image)

Vaping, in the long term, could be just as bad for the heart as smoking tobacco – so claimed numerous reports last week. This alarmed me, given that e-cigarettes are an NHS-backed way to quit (stock image)

The only real lesson is: don’t expose your pet mouse to large amounts of vape fumes.

There is no evidence vaping has a significant negative effect on health, but we know cigarettes are dreadful for us. No doctor would recommend non-smokers start vaping but many teenagers do just that, and it needs to be harder for youngsters to buy vapes.

But for smokers, vaping could still be a lifesaver.

Source link

Leave a reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Verified by MonsterInsights